by Neil Bauman, Ph.D.
A man explained:
I have used Tegretol (Carbamazepine) for the past 10 years. I believe that it has caused loss of hearing at the high frequencies in my left ear. I also suffer from mild to moderate tinnitus, and more recently, fullness in that ear.
My question is, “If I were to stop taking the medication would that possibly reverse the loss of hearing and resultant tinnitus or will this likely be a permanent loss? Also, does hearing loss get progressively worse as a result of being on long term Tegretol?” My dosage is 1200mg/day.
The reason for taking this is that I was diagnosed with a brain tumour in my front right lobe 10 years ago. I am not sure that the Tegretol is helping me anymore and may be damaging my hearing. What do you think?
You have raised a number of interesting issues. First off, very often the three symptoms you are experiencing–hearing loss, tinnitus and a feeling of fullness in your ear–go together.
Typically the hearing loss is the primary problem. Unfortunately, tinnitus very often accompanies hearing loss–and sometimes even seems to precede it. In actual fact, I think that the hearing loss sneaks up on you over a period of time, starting at the very high frequencies where you don’t even notice it. However, your brain can tell this difference and the result is tinnitus–typically pitched at the frequency of your hearing loss.
In addition, when some hearing loss occurs reasonably suddenly, often you experience a blocked sensation in that ear. This is because your brain thinks your ear is blocked or else you’d be hearing properly in it, wouldn’t you? The result is that it generates this blocked feeling, often otherwise described as a feeling of fullness, or ear stuffiness.
You wonder if there is any connection with your hearing loss and taking the Tegretol. Good question. However, before you jump in and blame the Tegretol, take a minute to consider any other contributing factors that might have caused this hearing loss.
For example, is this high frequency hearing loss one of the effects of aging? Is it the result of exposing your ears to loud sounds over the years? This could be as simple a thing as driving your car with your window open. This lets a lot of road noise and truck noise assault that ear. Thus you could expect your left ear to have a greater resulting hearing loss than your right ear.
Once you have considered other factors, you need to consider why you suspect the Tegretol of causing your hearing loss.
To be sure, Tegretol (Carbamazepine) is indeed ototoxic to some degree. It can cause things such as hearing loss, hyperacusis (where normal sounds are now too loud), tinnitus (ringing in the ear) and auditory hallucinations (hearing various phantom sounds).
In addition, it can cause balance problems such as ataxia (staggering gait), dizziness, nystagmus (eyes jerking horizontally) and vertigo (feeling of motion such as the room spinning when it isn’t) in some people.
Unfortunately, very little is known about the long term effects of most drugs on our ears, including Tegretol. When studies are done, they are conducted for only a few weeks or months at the most. Thus the long term effects (such as your 10-year episode) are largely unknown until people like yourself raise the question.
It is hard to know whether your hearing loss and tinnitus will be permanent or not. Not much is known about the ototoxicity of this drug. However, one person experienced temporary hearing loss for about 3 weeks after taking a massive overdose of Carbamazepine (36,000 mg). So from this you could conclude that the hearing loss might be temporary.
However, length of time is also a factor. The above case was a one-time dose. You have taken this drug continuously for 10 years. Thus, personally, I wouldn’t be surprised if your dose over the past 10 years has had a slow and insidious effect on your hearing that is just now becoming noticeable.
Tegretol is an anti-convulsant drug and is commonly used to prevent seizures. If you don’t get seizures any more, I’d wonder whether you still need to take this drug–especially if you have good reasons to suspect it is damaging your ears.
Of course, if the Tegretol is doing its job, you won’t be getting seizures. Thus, the only way you could tell if you really need it now or not is to stop taking it (under your doctor’s supervision of course), and see if any seizures return. If you don’t get any more seizures, why risk possible further ear damage by continuing to take this drug? And who knows, maybe your hearing will return and the tinnitus fade away.